Managing Hematological Toxicities Associated with Bispecifics in MM

Video

Experts on multiple myeloma provide insights on the management of hematological toxicities associated with bispecific antibodies.

Transcript:

Saad Z. Usmani, MD, MBA, FACP: This is something that our colleagues in the community will need to learn over time. I think managing cytopenias in general in solid oncology patients is different. The threshold or the comfort of treating patients with a lower threshold of neutrophil counts or hemoglobin is…it’s easy for the [hematology] malignancy-treating physicians to consider going ahead with treatment and providing that kind of transfusion or growth factor support to patients. But it will be a learning curve for our physician colleagues who are primarily treating solid tumors where they don’t treat for any ANC [absolute neutrophil count] under 1000, as an example, or if hemoglobins are going into single digits. Whereas we are more comfortable knowing that for our patients, that might be normal for them. What are your thoughts, Michael?

Michael Scordo, MD: I think you’re absolutely right. Dr Tan touched upon pretty much everything I was thinking in terms of the management or recognition of these. My corollary is always the CAR [chimeric antigen receptor] T-cell patients because although we had the commercial products for a longer period of time, we were also seeing this issue. And of course, that one is generally just a 1-time dose of cells. But we were seeing patients who had prolonged cytopenias, even going out 3 or 4 months, and it was becoming a problem in certain patients. And one thing I wanted to say, just going back to our earlier discussion, is sometimes we have to think of other ideologies of cytopenias, things like viruses, that may be subclinical or reactivating like CMV [cytomegalovirus]. We’ve seen this in patients we’re giving CAR T cells. And obviously, you want to treat and support the patient with growth factors, but I think trying to understand why this is happening is going to be important.

I’m sure we’re going to see studies coming out looking at the marrows of these patients to see if there’s any indication of why this may be occurring. But this also goes back to the idea of prophylaxis. So if a patient is having prolonged episodes of neutropenia, we’re still trying to understand as a community how and with what agents we should be using to prophylax these patients from infections. Things like Levaquin [levofloxacin] or ciprofloxacin, for example, for neutropenic prophylaxis. And then thinking about our pneumocystis prophylaxis and how that may affect someone’s blood counts. These are all things that are interrelated as we treat these patients for long periods of time.

Saad Z. Usmani, MD, MBA, FACP: Anna, what are your thoughts around advising patients about growth factor administration in this scenario?

Anna Howard, RN: For this patient with the ANC of 200, we just had to give her the growth factor and educate her on the administration when she’s getting the growth factor as well as some of the adverse effects that can happen after receiving the growth factor. And then a big thing is that it does take a little bit for it to actually take effect and raise your neutrophil count, and so, especially in that time frame, [it’s important] to monitor for fevers very closely and to reiterate to call the office immediately if a fever does occur, just so that we can have them evaluated as soon as possible if she is having a neutropenic fever.

Saad Z. Usmani, MD, MBA, FACP: Then are there certain adverse effects from receiving growth factor shots that you would prime patients about?

Anna Howard, RN: Yes. I think the biggest thing we’ll see is some of those patients will have a little bit of bone pain, so [it’s important] to warn patients about that and then also try to tell them to not take Tylenol during that time because we obviously don’t want to mask a fever if they are having a neutropenic fever.

Saad Z. Usmani, MD, MBA, FACP: Again, bone pains and back spasms. Beyond Tylenol, are there other pharmacological interventions that we can use instead of anti-inflammatories?

Michael Scordo, MD: We sometimes use antihistamine drugs. Some of these are over-the-counter and can be used to prevent some of these symptoms. [They’re] maybe not as good once they start, so sometimes it’s better to actually use them as a prevention strategy. So if you’re going to start something like Neupogen [filgrastim], have the patient start a couple of days before they get it or the day before they get it.

Saad Z. Usmani, MD, MBA, FACP: I think that’s reasonable. And again, for patients, when it works, it works well. And for others, you don’t really do any harm with this kind of intervention.

Michael Scordo, MD: Right.

Saad Z. Usmani, MD, MBA, FACP: Excellent. This has been great. Thank you so much to our panelists, Dr Tan, Dr Scordo, and Anna, for this rich and informative discussion. And to our viewing audience, thank you for joining us. We hope you found this Cancer Network® Training Academy session on monitoring and managing dysgeusia, neuropathies, and other toxicities with bispecific antibodies in multiple myeloma [MM] to be useful and valuable to the treatment of your patients with MM. Thank you so much.

Transcript edited for clarity.

Related Videos
A panel of 4 experts on multiple myeloma
A panel of 4 experts on multiple myeloma
A panel of 4 experts on multiple myeloma
A panel of 4 experts on multiple myeloma
A panel of 4 experts on multiple myeloma
A panel of 4 experts on multiple myeloma
Samer A. Al'Hadidi, MD, with Rahul Gosain, MD, and Rohit Gosain, MD
Samer A. Al'Hadidi, MD, with Rahul Gosain, MD, and Rohit Gosain, MD
Samer A. Al'Hadidi, MD, with Rahul Gosain, MD, and Rohit Gosain, MD
Samer A. Al'Hadidi, MD, with Rahul Gosain, MD, and Rohit Gosain, MD
Related Content